Illinois, 2015

Winter Weather in Illinois, January 15, 2015

January 15, 2015 · NWS PAH · 7 events in 7 counties and zones

South of a line from Carbondale to Harrisburg, one to two inches of snow fell during the early morning hours. The snow fell in bands oriented from west to east.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

South of a line from Carbondale to Harrisburg, one to two inches of snow fell during the early morning hours. The snow fell in bands oriented from west to east. The heaviest band extended from Anna east across Vienna to Hardin County. Roads were snow-covered and slippery. Some schools were closed, and there was a rash of motor vehicle accidents. The snow was associated with a compact but strong upper-level disturbance that moved east across southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 14, 10:23 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 14, 10:23 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1023 PM CST Wed Jan 14 2015

.UPDATE...
Issued at 1019 PM CST WED JAN 14 2015

For aviation section only.

UPDATE Issued at 902 PM CST WED JAN 14 2015

Although any snow amounts will still likely remain below snow
advisory criteria, an important adjustment was made to reflect
location of snowfall late tonight and into the morning hours
across the WFO PAH forecast area.

The most significant change was the addition of minor snowfall
amounts (generally between 0-0.3 inches over the Southern
Purchase/Pennyrile areas of West Kentucky. These snowfall
accumulations will likely occur during the morning rush hour and
may yield slight delays in educational transportation system.
Overall, the travel impact should be minimal, as long as travelers
drive according to the conditions.

In reviewing nearly the entire model suite, the 3km HRRR and 12km
RAP guidance proved to be stellar in many areas, with the
Canadian (GEM) and European (ECMWF) providing similar sub-synoptic
support. The RAP moisture fields do particularly well with the
GOES Sounder data at the 7.4/7.0 micron channels.

The initial band of measurable snow (and it should be all snow)
will make headway into Perry (MO), Bollinger (MO), Cape Girardeau (MO),
Union (IL), Jackson (IL), and Johnson (IL) counties around 2 am
CST (8z) Thursday morning. This first band will have better
instability within the dendritic growth zone between 10z-12z
(4am-6am) with most of the forcing at or above 9kft agl. This
should limit the overall snow amounts. In addition, there is a
transition as the upper level wind fields become enhanced across
southern sections of west Kentucky as a secondary shortwave begins
to phase in with the Lower Mississippi shortwave between 7 am and
11 am CST. The RAP guidance once again depicts this fairly well.

There is impressive upper lift between 08-11z in Southwest
Illinois, but this weakens appreciably and will limit total
snowfall accumulations. The best accumulations will be on grassy
surface areas, with secondary accumulations on untreated roadways.
Latest frost depth readings from WFO PAH this afternoon still show
approximately one half inch of frozen ground surface. This will be
representative enough to support some accumulations across the
area.

The secondary zone of snow will develop between 5 am and 7 am CST
over West Kentucky. The intensity may pick up east of the Land
between the Lakes between 7 am and 9 am CST, as upper and lower
level forcing phase during this time period. However, overall
instability in the dendritic growth zone becomes marginal and
overall lift within that layer becomes less impressive than
forecast over southern Illinois earlier in the night.

Between the two areas, there will be a brief increase in snowfall,
but the intensity, duration, and amounts will be marginal to say
the least.

Will continue with the Special Weather Statement in force to
reflect sub-advisory level snowfall event. Adjustments will be
made to reflect the timing and location of the snowfall within the
WFO PAH forecast area.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 241 PM CST WED JAN 14 2015

Forecast confidence in the short term has dropped somewhat due to
model differences with the system affecting part of the region late
tonight into Thursday morning.

For several days models have shown the passage of an upper level
disturbance across the region late tonight into Thursday morning.
However, up until the 06Z model runs this morning, for the most
part, models have shown the feature crossing the region with little
to no fanfare mainly due to lack of moisture. The 06Z runs started
showing a narrow band of QPF associated with the disturbance and the
12Z runs have followed suit.

The track of this feature and model QPF still not in great agreement
so the potential for a narrow band of snow somewhere across our CWA
seems good, but nailing down the details at this point is rather
difficult. As new model data comes in no doubt adjustments will be
necessary. Have issued a Special Weather Statement for this event in
lieu of an advisory at this time.

Beyond that surface high pressure and slightly rising H5 heights
should keep the region dry with slowly moderating temperatures.

.LONG TERM...(Saturday through Wednesday)
Issued at 241 PM CST WED JAN 14 2015

Medium confidence in the extended.

The models continue to agree on the synoptic scale solutions in the
extended. The 6z superblend came in a bit drier for the extended.
Will wait for the 12z superblend and the ECMWF to make final call on
precip chances in the extended. The main things that seems to be in
question is exact timing and available moisture. The ECMWF is the
slowest with its evolution of events particularly Saturday nights
timing of the long wave trough and a surface reflection of a cold
front. Most of the other solutions including the ensembles were
about six hours faster. This slower movement is supported by a four
to five Rosby wave pattern and the pmd as well. With the Gulf closed
at most levels and the boundary layer holding most all the moisture.
With that in mind would think anything that falls would be of low
impact at best. The moisture field becomes much favorable farther to
the east. A short wave moves through mid week with a cold front at
the surface but again available moisture will be limited.

With the temperatures forecast well above normal for the extended
and most areas at or above freezing most of the time...will limit
any type of wintry precipitation.

&&

.AVIATION...
Issued at 1025 PM CST WED JAN 14 2015

With the approach and passage of an upper level disturbance
tonight, cloudiness will be on the increase. In the 13-18Z time
frame, may see MVFR vsbys in light snow at all sites except KEVV.
Cigs in that time frame are expected to be in the 040-050 range.
Minor snow accumulations are possible at KCGI between 10-15Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
Hazardous weather outlook, Jan 14, 9:42 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
942 PM CST WED JAN 14 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
942 PM CST WED JAN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WITH THE PASSAGE OF AN UPPER LEVEL DISTURBANCE LATE TONIGHT A
NARROW WEST TO EAST BAND OF SNOW IS EXPECTED TO DEVELOP. MINOR
SNOW ACCUMULATIONS ARE POSSIBLE ACROSS PARTS OF SOUTHERN
ILLINOIS...WEST KENTUCKY...AND SOUTHEAST MISSOURI. SEE THE LATEST
SPECIAL WEATHER STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PRIOR TO THE EXIT OF AN UPPER LEVEL DISTURBANCE EARLY THURSDAY
MORNING A NARROW WEST TO EAST BAND OF SNOW WILL BE ONGOING ACROSS
PARTS OF EXTREME SOUTHERN ILLINOIS AND WEST KENTUCKY...AND THE DELTA
REGION OF SOUTHEAST MISSOURI. SEE THE LATEST SPECIAL WEATHER
STATEMENT FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF SNOW
ACCUMULATION WOULD BE APPRECIATED.

JP/SMITH

In the hours before

Special weather statement, Jan 14, 9:23 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CST WED JAN 14 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
923 PM CST WED JAN 14 2015

...LIGHT SNOW EVENT STILL EXPECTED LATE TONIGHT THROUGH MIDDAY THURSDAY...

A RAPID SERIES OF SMALL WEATHER DISTURBANCES WILL MOVE THROUGH THE
QUAD STATE REGION LATE TONIGHT AND THROUGH THE NOON HOUR ON
THURSDAY. THESE WEATHER DISTURBANCES WILL PRODUCE A COUPLE OF
BANDS OF SNOW ACROSS PARTS OF SOUTHEAST MISSOURI, SOUTHERN
ILLINOIS, AND WEST KENTUCKY DURING THIS TIME.

THE FIRST AREA OF SNOW WILL DEVELOP AND BEGIN TO ACCUMULATE OVER
PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS, AS EARLY AT 2
AM CST. THE BEST ACCUMULATION OF SNOW WILL LIKELY OCCUR BETWEEN 4
AM AND 6 AM CST OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE
HIGHEST SNOWFALL AMOUNTS, NEAR AN INCH, WILL STRETCH BETWEEN PERRYVILLE
AND ZALMA MISSOURI, EASTWARD TO MARION, EDDYVILLE, AND VIENNA
ILLINOIS.

THE SECOND AREA OF SNOW WILL DEVELOP NEAR CHARLESTON MISSOURI
BEFORE 6 AM CST, THEN SPREAD NORTHEAST THROUGH MAYFIELD,
PRINCETON, AND GREENVILLE KENTUCKY BETWEEN 7 AM AND 11 AM CST.
SNOWFALL AMOUNTS SHOULD REMAIN LESS THAN ONE HALF INCH ACROSS
PARTS OF WEST KENTUCKY AND THE DELTA REGION OF SOUTHEAST MISSOURI.
AS TEMPERATURES BEGIN TO RISE NEAR THE FREEZING MARK AROUND NOON,
SOME OF THE PRECIPITATION WILL CHANGE TO RAIN BEFORE DEPARTING THE
SOUTHERN PENNYRILE OF WEST KENTUCKY EARLY THURSDAY AFTERNOON.

WITH MOST ROADWAYS TREATED ACROSS THE QUAD STATE REGION, THIS SNOW
SHOULD HAVE LIMITED IMPACT FOR TRAVELERS. HOWEVER, THE INCREASE IN
SNOW DURING NORMAL RUSH HOUR TIME PERIODS MAY SLOW THE MOVEMENT OF
TRAFFIC. TRAVELERS AND TRANSIT PLANNERS SHOULD MAKE ALLOWANCES FOR
THE SNOW AND ADJUST THEIR TRAVEL PLANS ACCORDINGLY THURSDAY MORNING.

THE SNOW WILL MOVE OUT COMPLETELY OUT OF THE AREA BY EARLY
THURSDAY AFTERNOON AND ENOUGH MELTING WILL OCCUR TO SIGNIFICANTLY
REDUCE SNOWFALL AMOUNTS BY THE AFTERNOON AND EVENING RUSH HOUR.

SMITH
Special weather statement, Jan 15, 1:39 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
139 AM CST THU JAN 15 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
139 AM CST THU JAN 15 2015

...LIGHT SNOW EVENT TO IMPACT MORNING COMMUTERS...

DEVELOPING SNOW HAS ALREADY WHITENED THE GROUND IN PARTS OF THE
OZARKS...AND THIS SNOW WILL BE MOVING INTO AND ACROSS SOUTHEAST
MISSOURI VERY EARLY THIS MORNING.

THE BEST CHANCE FOR ACCUMULATING SNOWFALL OF ABOUT AN INCH WILL BE
ALONG AND NORTH OF A GREENVILLE TO CAPE GIRARDEAU TO CARBONDALE
LINE. RESIDENTS OF THESE 5 OR 6 SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS COUNTIES MAY AWAKEN TO A SOFT WHITE COVER OF SNOWFALL ON
THE GROUND...PERHAPS MEASURING AS MUCH AS AN INCH.

THIS SAME SNOW WILL SPREAD EASTWARD BUT DWINDLE IN SCOPE AND
INTENSITY AS IT DOES. STILL...A LIGHTLY WHITENED GROUND IS
POSSIBLE AS IT TRACES ACROSS SOUTHERN ILLINOIS AND WESTERN
KENTUCKY THROUGH THE MID MORNING HOURS. HALF INCH AMOUNTS OR LESS
ARE GENERALLY EXPECTED...THOUGH LOCALIZED HIGHER TOTALS ARE ALWAYS
A POSSIBILITY.

WITH MOST ROADWAYS TREATED ACROSS THE QUAD STATE REGION...THIS
SHORT-LIVED LIGHT SNOW SHOULD HAVE LIMITED IMPACT FOR AREA
TRAVELERS. STILL IT IS WISE TO MAKE ALLOWANCES FOR THE SNOW AND
ADJUST YOUR TRAVEL PLANS ACCORDINGLY THIS MORNING.

THE SNOW WILL MOVE COMPLETELY OUT OF THE AREA BY EARLY AFTERNOON
AND ENOUGH MELTING WILL OCCUR TO SIGNIFICANTLY REDUCE ANY SNOWFALL
AMOUNTS BY THE AFTERNOON AND EVENING RUSH HOUR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
January 15, 2:00 AM CST to 9:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
January 15, 2:00 AM CST to 9:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
January 15, 2:00 AM CST to 9:00 AM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
January 15, 2:00 AM CST to 9:00 AM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
January 15, 2:00 AM CST to 9:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
January 15, 2:00 AM CST to 9:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 15, 2:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551693, 551694, 551695, 551696, 551697, 551698, 551699.